Alert archive / Puerto Rico / Special Marine Warnings in 2012
Special Marine Warning 13, NWS JSJ
NWS JSJ issued this special marine warning at May 11, 2012, 2:05 PM CDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2012, 2:05 PM CDT (19:05 UTC)
- Expired
- May 11, 2012, 3:00 PM CDT
- In force
- 55 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
The radar
The San Juan radar (TJUA), 146 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted, in the capitals the NWS used until 2016.
893 WHCA52 TJSJ 111905 SMWSJU AMZ710-712-112000- /O.NEW.TJSJ.MA.W.0013.120511T1905Z-120511T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE SAN JUAN PR 305 PM AST FRI MAY 11 2012 THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A * SPECIAL MARINE WARNING FOR... COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM... ATLANTIC WATERS OF PUERTO RICO AND USVI FROM 10 NM TO 19.5N... * UNTIL 400 PM AST * AT 258 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER OVER COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM...OR ABOUT 16 NM WEST OF RIO GUAJATACA...MOVING NORTHWEST AT 10 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING... AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THIS STORM PASSES. THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR IMMEDIATELY. && LAT...LON 1855 6760 1896 6725 1866 6708 1852 6720 TIME...MOT...LOC 1904Z 117DEG 9KT 1861 6720 $$ OMS
1 follow-up statement
418 FZCA72 TJSJ 112005 MWSSJU MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JUAN PR 405 PM AST FRI MAY 11 2012 AMZ710-712-112020- /O.EXP.TJSJ.MA.W.0013.000000T0000Z-120511T2000Z/ 405 PM AST FRI MAY 11 2012 ...THE SPECIAL MARINE WARNING HAS EXPIRED... THE AFFECTED AREAS WERE... COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM OVER ATLANTIC OFFSHORE WATERS... ATLANTIC WATERS OF PUERTO RICO AND USVI FROM 10 NM TO 19.5N OVER ATLANTIC OFFSHORE WATERS... AT 400 PM AST...DOPPLER WEATHER RADAR INDICATED THAT THE STRONG THUNDERSTORM THAT WAS AFFECTING THESE WATERS EARLIER HAD WEAKENED AND NO LONGER POSES THE THREAT OF WIND GUSTS TO 34 KNOTS OR GREATER. HOWEVER...THIS STORM AND OTHERS ACROSS THE MONA PASSAGE REMAIN ACTIVE AND WILL BE MONITORED. FREQUENT CLOUD TO WATER LIGHTNING... PERIODS OF HEAVY RAIN...BRIEF GUSTY WINDS AND ROUGH SEAS ARE STILL POSSIBLE. LAT...LON 1855 6760 1896 6725 1866 6708 1852 6720 TIME...MOT...LOC 1959Z 117DEG 9KT 1867 6733 $$ BCS
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special marine warning went out at May 11, 10:42 AM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 11, 10:42 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN JUAN PR 1142 AM AST FRI MAY 11 2012 .UPDATE...NO CHANGES WERE MADE TO THE SHORT TERM GRIDS. FORECAST PACKAGE HAS A PRETTY GOOD HANDLE ON EXPECTED CONDITIONS. SHOWERS AND THUNDERSTORMS STILL EXPECTED THIS AFTERNOON. && .AVIATION...BRIEF MVFR CONDITIONS ARE EXPECTED IN AND AROUND TJMZ AND TJBQ IN SHRA/TSRA BTW 11/16Z AND 11/22Z. ELSEWHERE...PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. EAST SOUTHEAST WINDS AT 10 TO 15 KTS FROM THE SURFACE TO AROUND 10K FEET...BECOMING WESTERLY AND STRONGER ALOFT. && .PREV DISCUSSION... /ISSUED 522 AM AST FRI MAY 11 2012/ SYNOPSIS...BASED ON THE LATEST WATER VAPOR SATELLITE IMAGERY AND RECENT UPPER AIR DATA ANALYSIS...AXIS OF WEAKENING UPPER TROUGH NOW EXTENDS SOUTHWARDS ACROSS PUERTO RICO INTO THE EASTERN CARIBBEAN... WHILE MID LEVEL SHORT WAVE TROUGH EXTENDS ACROSS HISPANIOLA INTO THE EAST CENTRAL CARIBBEAN. THESE FEATURES ALTHOUGH EXPECTED TO CONTINUE TO WEAKEN ACROSS THE REGION TODAY WILL HELP MAINTAIN UNSTABLE CONDITIONS ACROSS THE REGION AT LEAST FOR ANOTHER DAY OR SO. MEANWHILE STRONG SURFACE HIGH PRESSURE EXTENDING FURTHER SOUTHWEST INTO THE NORTHEAST CARIBBEAN WILL MAINTAIN A LIGHT BUT MOIST SOUTHEASTERLY TRADE WIND FLOW ACROSS THE REGION TODAY. WINDS ARE EXPECTED TO GRADUALLY BECOME MORE EASTERLY BY THE UPCOMING WEEKEND...AS ANOTHER AREA OF HIGH PRESSURE REESTABLISHES ACROSS THE WESTERN ATLANTIC AND BUILDS NORTH OF THE FORECAST AREA. DISCUSSION...FAVORABLE MID TO UPPER LEVEL CONDITIONS AND FAIRLY MOIST LOW LEVEL AIR MASS...WILL COMBINE WITH DIURNAL EFFECTS AND LOCAL FORCING TO PRODUCE MOSTLY ISOLATED TO SCATTERED CONVECTION ACROSS PARTS OF THE ISLANDS TODAY. SOIL REMAIN FAIRLY SATURATED ACROSS MUCH OF THE ISLAND...SO EXPECT CONVECTIVE DEVELOPMENT LATER IN THE AFTERNOON...WITH THE MOST ENHANCED SHOWERS AND THUNDERSTORM ACTIVITY TO BE FOCUSED ACROSS PARTS OF THE NORTH CENTRAL AND NORTHWEST SECTIONS OF PUERTO RICO. DUE TO THE UNSTABLE CONDITIONS... EXPECT PERIODS OF LOCALLY HEAVY RAINFALL IN SOME AREAS...AND THIS MAY ONCE AGAIN RESULT IN URBAN AND FLASH FLOODING TODAY...ESPECIALLY ACROSS PARTS OF PUERTO RICO. THE POTENTIAL FOR MUDSLIDES WILL ALSO REMAIN HIGH ESPECIALLY IN AREAS OF STEEP TERRAIN OVER PUERTO RICO. ON SATURDAY CONTINUED GRADUAL IMPROVEMENT IS FORECAST...HOWEVER EXPECT SUFFICIENT MOISTURE ACROSS THE ISLANDS FOR LOCALLY AND DIURNALLY INDUCED AFTERNOON CONVECTION. THE FORMATION AND LOCATION OF THE SHOWER ACTIVITY WILL BE DEPENDENT ON THE LOCAL STEERING WINDS...WHICH WILL BE MAINLY FROM THE SOUTHEAST...THEN BECOMING MORE EASTERLY BY LATE SATURDAY AFTERNOON. EVEN DRIER CONDITIONS EXPECTED ON SUNDAY... AS THE EASTERLY TRADE WINDS WILL INCREASE IN RESPONSE TO HIGH PRESSURE RIDGE BUILDING SOUTHWARDS ACROSS THE NORTHEAST CARIBBEAN FROM THE WEST AND SOUTHWEST ATLANTIC. IN ADDITION...EARLIER SATELLITE IMAGERY AS WELL AS THE NAVY GLOBAL AEROSOL FORECAST MODEL SHOWED A SURGE OF SAHARAN DUST JUST EAST OF THE LESSER ANTILLES WITH LEADING EDGE NOW NEAR 57 WEST. ALL MODELS CONSISTENT IN BRINGING THIS DRIER AIR/SAL ACROSS THE EASTERN CARIBBEAN BY LATE SATURDAY INTO SUNDAY... WITH A LOW LEVEL WIND SURGE BETWEEN 20 TO 25 KNOTS EXPECTED TO MOVE WELL SOUTH OF THE REGION BY EARLY SUNDAY. THEREFORE...WILL CONTINUE TO MONITOR TO SEE HOW THIS SCENARIO UNFOLDS. AVIATION...MOSTLY VFR CONDITIONS...WITH BRIEF PERIODS OF MVFR CONDITIONS ARE EXPECTED ACROSS THE LOCAL TERMINALS FOR THE REST OF THE MORNING HOURS OR UNTIL 11/16Z. HOWEVER...ABUNDANT CLOUDINESS ACROSS THE AREA...WILL PROMOTE PERIODS OF MVFR CEILINGS MAINLY ACROSS TNCM AND TKPK. BRIEF PASSING SHOWERS ARE POSSIBLE THIS MORNING IN AND AROUND TIST...TISX... TNCM...TKPK...AND TJSJ. THEN AFT 11/16Z SHWRS AND TSTMS WILL DEVELOP IN NW PR WITH AREAS OF MVFR CONDS AND MTN OBSCURATIONS. TJSJ 11/00Z SOUNDING INDICATED A LIGHT EAST SOUTHEAST WIND FLOW FROM THE SURFACE TO AROUND 10K FEET...BECOMING WESTERLY AND STRONGER ALOFT. && .PRELIMINARY POINT TEMPS/POPS... SJU 86 77 88 77 / 30 20 30 20 STT 86 77 86 78 / 30 30 20 20 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. COASTAL WATERS...NONE. && 23/25
Hazardous weather outlook, May 11, 5:04 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 604 AM AST FRI MAY 11 2012 AMZ710>745-PRZ001>013-121015- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 604 AM AST FRI MAY 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT THE INSTABILITY ACROSS THE REGION IN COMBINATION WITH DAYTIME HEATING AND LOCAL ISLANDS EFFECTS WILL INDUCE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE INTERIOR...WESTERN AND NORTHWEST PUERTO RICO THIS AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL AND SOME FLOODING ARE EXPECTED...WITH THE POTENTIAL FOR FLASH AND RIVER FLOODING AS WELL AS MUDSLIDES IN AREAS OF STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE INSTABILITY ACROSS THE REGION IN COMBINATION WITH DAYTIME HEATING AND LOCAL ISLANDS EFFECTS WILL INDUCE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE INTERIOR...WESTERN AND INTERIOR PUERTO RICO EACH AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL AND SOME FLOODING ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF RAINFALL GREATER THAN THREE INCHES OR FLASH FLOODING WOULD BE GREATLY APPRECIATED. AMZ715-725-VIZ001-002-121015- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 604 AM AST FRI MAY 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:38 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 11, 12:32 PM CDT | Areal Flood Advisory | JSJ | 98 min | |
| May 11, 2:59 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| May 11, 5:05 PM CDT | Areal Flood Advisory | JSJ | 115 min |
Nearby
Special Marine Warnings in Puerto Rico, 2012Every special marine warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.